Severe Weight Loss in Dysautonomia- What Can you Do to Help??
My sister is 51 & has many dysautonomia symptoms,[?some probably caused by early cancer radiation in 70's] the most troubling is weight loss (40 lb so far) & is skin & bones & fragile. Any advice on gaining weight?
She has erratic blood pressure, had a cardiac bypass, walks very slowly, has headaches all the time, some seizures, some trouble swallowing, trouble conrolling her stopping when walking, aspiration, etc. She's falling apart.
I'm sorry your sister is having such a difficult time with her Dysautonomia symptoms. Is she currently on any medication? Has she seen a Dysautonomia Specialist?
Headaches aren't all that uncommon in Dysautonomia. Patients can experience seizures as well. There are anti-epileptic medications that can help to control these symptoms. Though you will likely want to avoid any type of medication that causes decreased appetite. (For example: Topamax, or Zonegran).
Some patients with Dysautonomia are on what doctors term a "see food" diet. This quite literally means that whenever the patient happens to "see" food, they should try to eat something. That can be quite difficult to maintain though, especially with the symptoms you've described. She may want to consider visiting a Gastrointestinal Specialist, or a Physical Therapist to see what can be done to improve her situation.
Has your sister had a swallowing study performed? (Beverages and foods of various consistencies with barium in them are swallowed so the way they pass through the mouth and esophagus can be seen.) There are some therapies available for difficulty swallowing, and a speech-language therapist certified in dysphagia therapies should be able to evaluate whether she would benefit from any of those. It may be worth working into, as it could help her eat better and avoid aspiration pneumonia. Aspiration pneumonia is dangerous, so it would be very beneficial to have the dysphagia (swallowing difficulty) evaluated and treated appropriately.
Is she seeing a neurologist for the seizures and the headaches? As halbashes said, it would be important to avoid anti-epileptic drugs that sometimes have the side-effect of weight loss or loss of appetite. There are others that tend to cause weight gain, though, such as Depakote (which is also used to prevent migraine headaches). A good neurologist should be able to choose the right drug with the right side effect profile. Obviously, weight gain and/or increased appetite would be desirable.
I would also ask that her doctors go over her current list of medications and look for any that could be causing weight loss or loss of appetite. I would ask the same of her pharmacist (sometimes the pharmacist will see something the doctor misses or vice versa; when it comes to meds, it always pays to get both opinions). If a medication may be the culprit, discuss the feasibility of changing to an equivalent drug to see if you get any improvement.
As for packing on calories, the brain generally does not "count" calories from beverages when it sends the signals for fullness, so while dieters should drink calorie-free beverages, sneaking extra calories in that way might be a strategy for your sister. Also, some people find that the temperature of food makes a difference in tolerance when they are experiencing early fullness, so cold foods may be tolerated in larger quantities. You might want to experiment with that a bit.
Even though your sister has dysautonomia, the doctor should be careful to make sure she does not have other conditions that might be causing her symptoms.
Has your sister had her thyroid function checked (TSH, free T 3 & T 4 Blood levels)? She should have hyperthyroidism ruled out, if she has not yet done so.
Also, since her blood pressure is erradic and she is having so many headaches, have they checked her plasma free metanephrines to rule out pheochromocytoma ( a rare tumor on an adrenal gland)?
You might ask her doctor about "ensure" or other supplemental caloric drinks to consume. Small frequent meals were recommended to me when I wanted to gain weight. You might have her munch on macadamia nuts, which have healthy omega fatty acids and yet are high in calories.
Heiferly, and SurgiMenopause make great points about liquid calories. Products like Ensure, and Pediasure may be very helpful to her in receiving adequate nutrition. I've used both myself. I hope she feels better soon!
I normally wouldn't say this, but if her weight is really a desperate situation, has your doctor considered giving her one of those SSRIs that is known for having a common side effect of packing on the pounds? I gained 29 pounds on one and later, over thirty pounds I think on a different one. I don't recommend it as a long term thing and only mention it in the event her doctor thinks it's a good idea. I wasn't trying to gain weight when I was on the two I took. The first one I took for migraines was prescribed by a neurologist.
While it is true that some SSRI's such as Paxil have a tendency to cause weight gain, they don't always. (In some cases, SSRI's will even cause weight loss.) There are a couple of other drugs available that will stimulate appetite though, but I'm uncertain as to their potential for side effects. That too may be something to ask her doctor about.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.